Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 14, 2002, 6:49 PM EDT for Washington County, Pennsylvania; Brooke County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 6:49 PM EDT (22:49 UTC)
- Expired
- Jun 14, 2002, 7:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Washington County, PA, Brooke County, WV
The radar
The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:52 PM EDT | Thunderstorm Wind | Bethany, WV | Thunderstorm winds downed a few large trees. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 295 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 142249 SVRPBZ PAC125-WVC009-142315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 649 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA BROOKE COUNTY IN WEST VIRGINIA * UNTIL 715 PM EDT * AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF FOLLANSBEE...MOVING EAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BRILLIANT...BURGETTSTOWN AND MCDONALD... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:00 PM EDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jun 14, 5:00 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 500 PM EDT FRI JUN 14 2002 ZONE UPDATE FOR INCREASED PRECIP/TSTMS DVLPMT WITHIN LAST HR ACROSS ECNTRL OHIO ASSCD WITH CLOSED UPPER LOW TO NW/INSYABILITY HEATING ETC. ADDED HVY DOWNPOURS PSBL AND GUSTY WINDS. REST SAME. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jun 14, 4:36 PM EDT, 2 hours 13 minutes before
OHZ039>041-048>050-057-058-PAZ013-020-WVZ001-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 436 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 630 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE ZANESVILLE...COSHOCTON...NEW PHILADELPHIA...AND NEW CASTLE THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 4:36 PM EDT, 2 hours 13 minutes before
OHZ039>041-048>050-057-058-PAZ013-020-WVZ001-142330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 436 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 630 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE ZANESVILLE...COSHOCTON...NEW PHILADELPHIA...AND NEW CASTLE THROUGH 530 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 5:46 PM EDT, 1 hour 3 minutes before
OHZ059-PAZ007-013-020-WVZ002>004-142315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 546 PM EDT FRI JUN 14 2002 ....STRONG WINDS POSSIBLE WITH APPROACHING THUNDERSTORMS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 7 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE CAMBRIDGE...BARNESVILLE...CADIZ...STUEBENVILLE...LISBON... COLUMBIANA...NEW CASTLE...SHARON...AND GREENVILLE THROUGH 7 PM. THE STRONGEST STORMS WILL MOVE BETWEEN YOUNGSTOWN AND NEW CASTLE BY 615 PM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jun 14, 6:21 PM EDT, 28 minutes before
PAZ008-014-142345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 621 PM EDT FRI JUN 14 2002 ...THUNDERSTORMS MAY PACK STRONG WINDS... A LINE OF SCATTERED THUNDERSTORMS WILL PROGRESS EASTWARD ACROSS THE REGION THROUGH 730 PM. COMMUNITIES THAT MAY BE AFFECTED INCLUDE GROVE CITY...KENNERDELL...OIL CITY...AND TITUSVILLE. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...PEA SIZED HAIL... AND A BRIEF PERIOD OF VERY HEAVY RAIN. RESIDENTS SHOULD REMAIN ALERT FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 5:06 AM EDT | Flash Flood Warning | PBZ | Butler, Lawrence | 114 min |
| Jun 14, 5:13 AM EDT | Flash Flood Warning | PBZ | Butler, Lawrence | 107 min |
| Jun 14, 9:20 AM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jun 14, 7:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 65 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.